Share this:

Bone Spurs in neck

Posted by @cori in Bones, Joints & Muscles, Nov 5, 2011

I went to a doctor here in my hometown (not mayo) for neck pain, which I have had for years and years. The muscles in my neck are constantly so tight and rigid it gives me headaches, and almost always radiates down into my shoulders. (which the muscles are also tight and rigid). I have had a slipped disc in my neck a few times over the years as well.

He ordered several xrays which revealed I had several bone spurs. I also had areas of arthritis that he had pointed out in several areas. There was also some compression in between two cartilage.

I have been taking advil every day for years to deal with this. I take generally between 8 and 16 a day. This has been for the last 20+ years. This has become a great concern to me, as I'm pretty sure that can't be good for me. My doctor examined my neck and agreed the muscles definitely were not good. Upon looking at the xrays he suggested I start physical therapy. Nothing more.

I have a couple concerns with this.

1. I went to physical therapy 25 years ago for my neck. It didn't help then. (my dr was aware of this)

2. If I have arthritis prominently showing on my xrays, should maybe the arthritis not be more seriously looked at?

3. I was advised to keep taking advil..unless I had stomach upset. (of course I have stomach upset, with the amount I take) Is this really the best course?? Seems like surely maybe a cortisone shot.. anything would be better than taking that amount of advil per day for years on end.

It just seemed as though it was an incomplete examination. P.T., job done.


Posted by @cori, Nov 5, 2011

I should mention.. I'm 39 years old. Although I don't feel like it much, with this pain.


Posted by @poppop, Nov 7, 2011

Yes that is way to much advil.Try taking tylenol until you can get more help. The advil could make your stomach start bleeding at any time with no notice. Cortisone and pain shots are very good for this also. Lortab will also help. Nexium will also help your stomach. I took cortisone shots for about 4 years and it reached the point I had to stop for it could damage my bones and muscles if I took more. I would see if your DR. you are going to will give you a referral to a orthopedic and sports med center for second opinion. If you can go to the Mayo clinic you can probably get to see them without a referral. You need an MRI or ctscan on your neck. It will show all the problems.I had a herniated disc from a wreck that MRI showed along with bone spurs in neck also. The DR replaced th disc with a piece of pelvic bone and put a plate joining c4 and c5 to grow them together. This stopped my pains in my neck for years. They may be able to repair your discs this way. They have Celebrex to help with the arthritis. I is an anti inflammatory. On therapy, I have had that several times on my neck and shoulders and it is just a waste of money. It lasted until about the time I got out the door. They should be able to remove many of the bone spurs also which will help with the pain. When they have done all they can and you still have severe pain you may be able to use pain patches or even a pain pump.


Posted by @biged1941, Feb 26, 2012

I doubt if cortisone shots would cause the muscle and bone decomposition that systemic oral cortisone will. The oral stuff is nasty and with increased use can cause many, many nasty problems. Usually they only give the shots every 60 days to prevent this.


Posted by @poppop, Feb 27, 2012

Yes, my Orthopedic Dr said if I took many more cortisone shots it would cause bone and muscle deterioration. That is when they sent me to a pain clinic.


Posted by @biged1941, Feb 28, 2012

Hello fellow pain sufferer. How often were you getting the shots? The cortisone they use for injection is normally a jel that remains in the general area of where the shot was given. 60 days is enough for it to dissipate and be gone. Therefore you should not get that muscle and bone deterioration that you get with oral medication. It is possible you got a non-jel shot that acted centrally like the oral medication would. My daughter had hemolytic anemia at 16 years old and now at 43 she still suffers from the oral cortisone she took for 2 years. good luck.


Posted by @poppop, Feb 29, 2012

I was getting the shots nearly monthly because of so much pain all over. It probably was the non jel type because I was and still are hurting in nearly all my joints. My Ortho nurse also told us taking the tablets could also cause cancer. That is why I have not requested them. I am on 10/325 hydrocodone and tylinol time release that helps some until the weather changes.


Posted by @biged1941, Mar 1, 2012

It sounds like it's good you stopped the cortisone. I was taking oxycodone time release plus immediate release for breakthrough pain, b ut I was ill and couldn't take anything by mouth for a week. I withdrew on the oxycodone, then took my regular dose and overdosed. I don't remember anything for a day and a half but the hospital saved my life. I now only take oxycodone 5 mg immediate release 3 times a day and will have the spinal stimulator implanted as soon as I get insurance approval. This will help from above the sacroiliac and down. It won't help with the chest and neck. I'll have to have the neck x-rayed to see if surgery is an option. If not I don't know what I'll do, but I'm sure something can be done. You're right about the weather. It's been rainy here last night and today and it hurts worse. Good luck.


Posted by @tachala, Jan 23, 2012

I also have neck spurs. I'm have degenerating arthritis. I work at it daily to stretch it and work muscles to strengthen It made a big difference to keep strengthening it. When muscles were weak was in so much pain to move. Now I have to be careful on what I lift but feeling so much better


Posted by @biged1941, Feb 26, 2012

You might want to check out DISH syndrome. You can find it in Mayo site. This is a condition with excessive bone growth resulting in bone spurs. I have spurs in my neck and my thoracic spine. It is very painful and disabling. I also have 4 herniated discs in my lumbar spine. I do get cortisone epidural injections every 60 days. They really kill the pain for about 5 weeks. Advil and similar drugs are contraindicated in me. Tylenol does not help much. Narcotic drugs work well, but have their own down sides. I am due to have leads implanted in my spine and a spinal cord stimulator implanted. I hear they work well, but I don't think they can be used in the neck. You should check. I am often wrong. It sounds to me that your family doctor is not up to speed in your area of concern. You should ask for referral to a rheumatologist or a neurologist.

Please login or become a member to post a comment.